Tennessee, 2010Flash Flood and Damaging Winds in Tennessee, July 19, 2010
July 19, 2010 · NWS MRX · 3 events in 3 counties and zones
Isolated to widely scattered convection developed during the evening in moderately unstable atmosphere across the Tennessee Valley of East Tennessee. Severe convection remained limited across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to widely scattered convection developed during the evening in moderately unstable atmosphere across the Tennessee Valley of East Tennessee. Severe convection remained limited across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 19, 2:25 PM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 19, 2:25 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT MON JUL 19 2010
.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...SUBSIDENCE BEHIND
MCS WHICH MOVED THROUGH THE SOUTHERN APPALACHIAN REGION EARLIER IN
THE DAY IS EFFECTIVELY SUPPRESSING CONVECTIVE PRECIP SO ADJUSTED
POPS BACK TO SLIGHT CHANCE EVENING HOURS. NEXT CONVECTIVE SYSTEM IN
THE MCS WAVE TRAIN EVIDENT IN SATELLITE AND RADAR IMAGERY OVER THE
MIDWEST. 1000-500 MB THICKNESS PATTERN AND WEST NORTHWESTERLY MEAN
FLOW SHOULD BRING THIS SYSTEM TOWARD THE FORECAST AREA LATER
TONIGHT. NOT CONVINCED THAT IT WILL HOLD TOGETHER SUFFICIENTLY FOR
WIDESPREAD HIGHER POPS SO USED SLIGHT AND LOW CHANCE POPS FOR THE
POSSIBILITY. MODELS HAVE A TRAILING MESOSCALE CONVECTIVE SYSTEM MOVE
ACROSS THE FORECAST AREA ON TUESDAY. STAYED WITH A SLIGHT THROUGH
MEDIUM CHANCE PROBABILITY FOR CONVECTION WITH EMPHASIS IN THE HIGHER
TERRAIN. SOME UNCERTAINTY IN THE FORECAST FOR WEDNESDAY AS MODELS
INDICATE UPPER RIDGE BEGINNING TO STRENGTHEN ACROSS THE SOUTHEASTERN
U.S. BUT TRY TO INCREASE POPS TO SOME DEGREE WITH ADDITIONAL MCS
ACTIVITY IN THE NEVER ENDING WEST NORTHWEST FLOW ALOFT. TRIED TO
HAVE A LITTLE HIGHER CHANCE FOR CONVECTION ACROSS SOUTHWEST VIRGINIA
AND NORTHEAST TENNESSEE CLOSER TO THE NORTHWARD ADVANCING MCS WAVE
TRAIN. STAYED FAIRLY CLOSE TO MOS MAX/MIN TEMP GUIDANCE.
HOWEVER...ADJUSTED MAXES A DEGREE OR TWO BELOW MOS BLEND FOR
TUESDAY.
.LONG TERM (THURSDAY THROUGH MONDAY)...A RIDGE OF HIGH PRESSURE WILL
BE POSITIONED OVER THE SOUTHERN U.S. DURING THE FIRST HALF OF THE
EXTENDED. THE RESULT WILL BE LIMITED CONVECTION...MAINLY DURING THE
AFTERNOON HOURS WITH BEST CHANCE OVER HIGHER TERRAIN. A WEAKENING
FRONTAL BOUNDARY WILL SLIDE INTO THE AREA SATURDAY NIGHT/SUNDAY.
THERE SHOULD BE SUFFICIENT LOW LEVEL MOISTURE BUT LIFT WILL BE QUITE
WEAK AND WILL KEEP POPS LOW ON SUNDAY. A SHORT WAVE TRACKS THROUGH
THE REGION ON MONDAY FOR CONTINUED SLIGHT CHANCE POPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 73 92 74 94 73 / 20 20 10 20 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 90 72 92 73 / 20 20 10 20 10
OAK RIDGE, TN 72 89 72 92 73 / 20 20 10 20 10
TRI CITIES AIRPORT, TN 69 89 68 90 69 / 20 20 10 30 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
99/MJB
Hazardous weather outlook, Jul 19, 4:00 AM EST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUL 19 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON JUL 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY...WITH A FEW ISOLATED STORMS POSSIBLY
BECOMING STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS.
THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP EACH
DAY THROUGH WEDNESDAY...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING
STRONG TO SEVERE. THE MAIN THREATS WILL BE THE POSSIBILITY OF
DAMAGING WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.
DMG
In the hours before
Special weather statement, Jul 19, 3:22 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT MON JUL 19 2010
TNZ035-036-067-192100-
ANDERSON TN-MORGAN TN-ROANE TN-
422 PM EDT MON JUL 19 2010
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN ANDERSON
AND ROANE COUNTIES UNTIL 500 PM EDT...
AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARTBURG...MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAKDALE...PETROS AND
ROSEDALE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TD
Special weather statement, Jul 19, 4:20 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT MON JUL 19 2010
TNZ035-067-192200-
MORGAN TN-ROANE TN-
520 PM EDT MON JUL 19 2010
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND ROANE COUNTIES UNTIL
600 PM EDT...
AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WARTBURG. THIS STORM WAS
DRIFTING TO THE EAST AT LESS THAN 10 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HARRIMAN...DEARMOND
AND PETROS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. STAY AWAY FROM LARGE TREES...AS THESE WINDS COULD
TAKE DOWN WEAKER TREES.
Special weather statement, Jul 19, 5:01 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
601 PM EDT MON JUL 19 2010
TNZ035-067-192245-
MORGAN TN-ROANE TN-
601 PM EDT MON JUL 19 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN AND ROANE
COUNTIES UNTIL 645 PM EDT...
AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAKDALE...OR AROUND 6 MILES NORTH OF
KINGSTON...MOVING TO THE SOUTH OR SOUTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKWOOD...
KINGSTON...HARRIMAN AND BRADBURY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
GM
Special weather statement, Jul 19, 5:15 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT MON JUL 19 2010
TNZ012-013-035-192300-
CAMPBELL TN-MORGAN TN-SCOTT TN-
615 PM EDT MON JUL 19 2010
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...CAMPBELL AND MORGAN
COUNTIES UNTIL 700 PM EDT...
AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS COVERING MUCH OF NORTHEASTERN
MORGAN COUNTY...EXTENDING INTO MUCH OF CENTRAL AND EASTERN SCOTT
COUNTY. THE CLUSTER OF STORMS WAS MOVING TO THE MOVING NORTHEAST AT
ABOUT 15 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SLICK ROCK...
KETCHEN...SMOKEY JUNCTION...NORMA...ELK VALLEY...ROYAL BLUE AND
JELLICO.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
GM
Flash Flood, Morgan
- When
- July 19, 6:20 PM EST to 8:40 PM EST
- Where
- Morgan County, 0.94 mi ENE of Oakdale to 1.32 mi ENE of Oakdale
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 35.986, -84.555
A slow moving thunderstorm produced widespread flash flooding in the area. A bridge was also damaged by the flash flooding in Oakdale.
Thunderstorm Wind, Rhea
- When
- July 19, 7:40 PM EST
- Where
- Rhea County, 0.69 mi S of Roddy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.760, -84.780
High wind flipped a boat dock at the Arrowhead Marina onto an adjacent boat dock.|Twenty five boats were damaged during the event and a HAZMAT team arrived at the scene to contain gasoline and oil leaks from the damaged boats.
Thunderstorm Wind, McMinn
- When
- July 19, 8:00 PM EST
- Where
- McMinn County, 2.89 mi SSW of Marshall Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 35.490, -84.616
Several trees were downed in Athens and northwest of Interstate 75 in the Pond Hill Community.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 20101 death · 3 injured · $25,000 · 50 kt wind · 4 events
- Heat in Tennessee, July 19 to 22, 20101 death · 15 events
- Hail and Damaging Winds in South Dakota, July 19, 20101 injured · $1.8 million · 2.5 in hail · 25 events
- Hail and Damaging Winds in Illinois, July 19, 20101 injured · $1.9 million · 1.5 in hail · 21 events
- Flash Flooding and Lightning Strike in Iowa, July 19 to 20, 2010$1.6 million · 15 events
- Hail and Damaging Wind in Wyoming, July 19, 2010$1.5 million · 2 in hail · 6 events
- Flash Flooding and Hail in Iowa, July 19 to 20, 2010$755,000 · 0.88 in hail · 6 events
- Flood and Hail in Massachusetts, July 19, 20101 injured · $315,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in New York, July 19, 20101 injured · $123,000 · 70 kt wind · 20 events
- Excessive Heat in Kansas, July 19 to 20, 2010$240,000 · 10 events
- Hail in South Dakota, July 19, 2010$300,000 · 1.75 in hail · 3 events
- Hail and Damaging Wind in Wyoming, July 19, 2010$260,000 · 4.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262517, 238307, 238312.